Texas, 2008High Wind in Texas, February 23, 2008
February 23, 2008 · NWS MAF · 2 events in 2 counties and zones
An upper level storm system traversed eastward across the Texas Panhandle, resulting in very strong winds across the Davis Mountains along with moderate winds through the Guadalupe Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system traversed eastward across the Texas Panhandle, resulting in very strong winds across the Davis Mountains along with moderate winds through the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 23, 5:40 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Feb 23, 5:40 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 AM CST SAT FEB 23 2008
.AVIATION...
VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS. SOUTHWEST WINDS
WILL BEGIN TO INCREASE THIS MORNING...BECOMING MORE WESTERLY AND
INCREASING AS THE DAY PROGRESSES. WIND SPEEDS WILL LIKELY REACH 25
MPH WITH GUSTS TO 40 MPH FOR A SHORT PERIOD OF TIME AT ALL TAF
SITES. WINDS WILL BEGIN SUBSIDE AFTER SUNSET.
&&
.PREV DISCUSSION... /ISSUED 433 AM CST SAT FEB 23 2008/
DISCUSSION...
WARM...WINDY AND DRY CONDITIONS EXPECTED ACROSS SOUTHEAST NEW MEXICO
AND WEST TEXAS FOR MUCH OF THE NEXT FEW DAYS. A SPLIT FLOW PATTERN
ALOFT WILL SEND THE SECOND IN A SERIES OF SHORTWAVE TROUGHS PAST THE
AREA TODAY. UNFORTUNATELY...THE SHORTWAVE TROUGH WILL TRANSLATE
EASTWARD THROUGH NORTHERN NEW MEXICO AND THE TEXAS PANHANDLE WHICH
WILL RESULT IN WINDY CONDITIONS MOST AREAS TODAY. CLOUD COVER OVER
THE AREA WILL CLEAR OUT FOR THE MOST PART AS SUBSIDENCE INCREASES
BEHIND THE WAVE THIS AFTERNOON. STRONG WINDS AT THE BASE OF THIS
TROUGH WILL COMBINE WITH A STRENGTHENING SURFACE LOW THAT WILL ALSO
MOVE OVER THE TEXAS PANHANDLE. THE END RESULT WILL BE STRONG WINDS
IN THE GUADALUPE MOUNTAINS...AND THE DAVIS MOUNTAINS ABOVE 6000
FEET...AND VERY WINDY CONDITIONS FROM THE SOUTHEAST NEW MEXICO
PLAINS...NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.
HAVE ALSO INCLUDED CULBERSON COUNTY IN THE WIND ADVISORY DUE TO THE
SIERRA DIABLO MOUNTAINS AND THEIR PROXIMITY TO HIGHWAY 54 IN
CULBERSON COUNTY. A HIGH WIND WARNING WILL BE IN EFFECT FROM 23/12Z
TILL 24/00Z IN THE MOUNTAINS...WHILE A WIND ADVISORY WILL BE IN
AFFECT FOR THE ABOVE MENTIONED LOWER LANDS FROM 23/17Z TILL 24/00Z.
WILL HAVE THE DAY SHIFT ASSESS WHETHER MORE OF THE PERMIAN BASIN
NEEDS TO BE INCLUDED IN THE WIND ADVISORY...BUT FOR NOW WINDS DO NOT
LOOK TO BE STRONG ENOUGH TO DO SO. WILL ALSO HAVE THEM CHECK INTO
KEEPING THE HIGH WIND WARNING GOING IN THE HIGHER ELEVATIONS OF THE
DAVIS MOUNTAINS THIS EVENING DEPENDING ON WHAT THE LATEST DATA
PORTENDS.
FIRE WEATHER WILL BE A CONCERN FOR MUCH OF THE AREA TODAY...NOT TO
MENTION THE ENTIRE AREA MONDAY...WITH THE POSSIBILITY OF THE
SOUTHEAST NEW MEXICO PLAINS BEING AN AREA OF CONCERN IN BETWEEN ON
SUNDAY. WILL ELABORATE MORE ON THIS BELOW IN THE FIRE WEATHER
SECTION. A SHORTWAVE RIDGE WILL BUILD OVER THE AREA TONIGHT AFTER
THE ABOVE MENTIONED SHORTWAVE TROUGH EXITS TO THE EAST. HAVE WARMED
MAX TEMPERATURES SUNDAY AS AN H85 THERMAL RIDGE EXPANDS OVER THE
AREA UNDER A QUICKLY FLATTENING UPPER RIDGE...AND AHEAD OF THE THIRD
IN THE SERIES OF SHORTWAVE TROUGHS EMBEDDED WITHIN THE SOUTHERN
STREAM. WHEREAS TEMPERATURES WILL BE NEAR NORMAL MINS TONIGHT...
ANOTHER STRONG SURFACE LOW WILL DEVELOP IN THE LEE OF THE COLORADO
ROCKIES AND KEEP TEMPERATURES ABOVE NORMAL SUNDAY NIGHT DUE TO
SOUTH/SOUTHWEST WINDS STAYING UP OVERNIGHT. MIDLAND INTERNATIONAL
AIRPORT COULD ECLIPSE THE WARMEST LOW ON RECORD FOR FEBRUARY
25TH...WHICH IS 50 DEGREES SET IN 2000. ANOTHER RECORD TEMPERATURE
COULD BE ECLIPSED MONDAY AT MIDLAND AS THE TERTIARY SHORTWAVE
TROUGH PASSES BY TO THE NORTH OF THE REGION AND IMPARTS STRONG
WINDS TO THE FORECAST AREA YET AGAIN. THE CURRENT MAX TEMPERATURE
RECORD FOR FEBRUARY 25TH IS 83 DEGREES SET IN 1989. HAVE POSTED A
HIGH WIND WATCH IN THE GUADALUPE AND DAVIS MOUNTAINS ON
MONDAY...AND KEPT THE FIRE WEATHER WATCH GOING. SOME LOCATIONS
OVER THE LOWER LANDS COULD ALSO BE INCLUDED IN A WIND ADVISORY. A
STRONG COLD FRONT WILL MOVE THROUGH THE AREA MONDAY NIGHT AND
BRING ROUGHLY 10 DEGREE BELOW NORMAL READINGS TO THE AREA TUESDAY.
TEMPERATURES WILL MODERATE THROUGH THURSDAY BEFORE ANOTHER COLD
FRONT MOVES THROUGH THE AREA. THERE IS LITTLE CHANCE OF ANY
APPRECIABLE PRECIPITATION THROUGH THE FORECAST PERIOD.
FIRE WEATHER...
AS AN UPPER LEVEL TROUGH MOVES EASTWARD ACROSS THE PANHANDLE OF
TEXAS...STRONG DOWNSLOPING WESTERLY WINDS WILL BE ON THE INCREASE
AS SURFACE PRESSURE GRADIENT BEGINS TO TIGHTEN ACROSS THE AREA.
WARM TEMPERATURES AND DRY AIR IN PLACE...COMBINED WITH INCREASING
WINDS...WILL LEAD TO A CRITICAL FIRE WEATHER DAY FOR A LARGE PORTION
OF THE CWA.
A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON ACROSS THE PERMIAN
BASIN...SOUTHEASTERN NEW MEXICO PLAINS...AND UPPER TRANS PECOS
REGION. RELATIVE HUMIDITY VALUES WILL BE AT OR BELOW 15 PERCENT AND
20 FOOT WINDS OF 20 MPH OR GREATER ARE EXPECTED. FREQUENT GUSTS OF
35 MPH OR MORE WILL ALSO AFFECT MUCH OF THE RED FLAG WARNING AREA.
THE WINDS SHOULD BEGIN TO SUBSIDE LATE THIS AFTERNOON...EXCEPT
THE GUADALUPE AND DAVIS MOUNTAINS AROUND SUNSET OR AFTER. RH RECOVERY
WILL BE FAIR MOST AREAS AS TEMPERATURES DIP INTO THE 30S/40S
OVERNIGHT...BUT THE GUADALUPE MOUNTAINS...PORTIONS OF THE ADJACENT
SOUTHEAST NEW MEXICO PLAINS...AND LOCATIONS FROM THE BIG BEND
REGION TO THE LOWER TRANS PECOS COULD ONLY SEE POOR RECOVERY.
FOR SUNDAY...WARM TEMPS AND LOW RH/S ARE EXPECTED AREAWIDE. WHILE
20 FOOT WINDS MAY REACH 20 MPH OVER PORTIONS OF THE SOUTHEAST NEW
MEXICO PLAINS...THESE WINDS ARE NOT EXPECTED TO LAST FOR ANY
EXTENDED PERIOD OF TIME. RECOVERY WILL LIKELY BE POOR FOR MOST
LOCATIONS SUNDAY NIGHT.
ANOTHER CRITICAL FIRE WEATHER DAY IS EXPECTED ON MONDAY FOR THE
ENTIRE FORECAST AREA. THE SETUP WILL BE SIMILAR TO TODAY...EXCEPT
THE RH/S WILL BE LOWER AND STRONGER WINDS WILL BE MORE WIDESPREAD.
THEREFORE...A FIRE WEATHER WATCH WILL REMAIN IN EFFECT FOR THE
ENTIRE AREA.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 11 AM TO 8 PM MST MONDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
RED FLAG WARNING FROM NOON TODAY TO 5 PM MST THIS AFTERNOON FOR
THE FOLLOWING ZONES...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING FROM 5 AM EARLY THIS MORNING TO 7 PM MST THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
EDDY COUNTY.
HIGH WIND WATCH FROM 5 AM TO 5 PM MST MONDAY FOR THE FOLLOWING
ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.
WIND ADVISORY FROM 10 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
TX...FIRE WEATHER WATCH FROM 12 PM CST /11 AM MST/ TO 9 PM CST /8 PM
MST/ MONDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
RED FLAG WARNING FROM 1 PM TO 6 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...DAWSON...
ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...
MIDLAND...MITCHELL...PECOS...REAGAN...REEVES COUNTY AND
UPPER TRANS PECOS...SCURRY...UPTON...WARD...WINKLER.
HIGH WIND WARNING FROM 6 AM CST /5 AM MST/ THIS MORNING TO 8 PM
CST /7 PM MST/ THIS EVENING FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.
HIGH WIND WATCH FROM 6 AM CST /5 AM MST/ TO 6 PM CST /5 PM MST/
MONDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS
AREA...GUADALUPE MOUNTAINS.
WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...DAWSON...
GAINES...HOWARD...MARTIN...MITCHELL...SCURRY...VAN HORN AND
HIGHWAY 54 CORRIDOR.
&&
99Hazardous weather outlook, Feb 23, 4:02 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 AM CST SAT FEB 23 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
402 AM CST SAT FEB 23 2008 /302 AM MST SAT FEB 23 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS AND DAVIS
MOUNTAINS ABOVE 6000 FEET...BEGINNING EARLY THIS MORNING AND
CONTINUING THROUGH THE AFTERNOON. A HIGH WIND WATCH IS IN EFFECT
FOR BOTH MOUNTAIN RANGES FOR WIND SPEEDS OF 35 TO 45 MPH WITH
GUSTS NEAR 65 MPH.
A WIND ADVISORY IS IN EFFECT TODAY FOR THE NORTHERN PERMIAN BASIN
AND SOUTHEASTERN NEW MEXICO PLAINS. WINDS OF 25 TO 35 MPH WITH
GUSTS TO 50 MPH ARE LIKELY.
RAPID FIRE GROWTH AND SPREAD WILL BE POSSIBLE ACROSS THE
SOUTHEAST NEW MEXICO PLAINS...TRANS PECOS REGION...AND THE
PERMIAN BASIN. A RED FLAG WARNING IS IN EFFECT TODAY FOR THE
PERMIAN BASIN...TRANS PECOS REGION...AND SOUTHEASTERN NEW MEXICO
PLAINS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
CRITICAL FIRE WEATHER CONDITIONS COULD AGAIN OCCUR MONDAY AS
WARM...WINDY...AND DRY CONDITIONS ARE EXPECTED AREAWIDE. IN
ADDITION...VERY STRONG WINDS ARE POSSIBLE ACROSS THE GUADALUPE
AND DAVIS MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Davis / Apache Mountains Area
- When
- February 23, 7:25 AM CST to 2:15 PM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 75 kt (86 mph) estimated gust
- Reported by
- Other Federal Agency
High winds were reported in the Davis Mountains during a high wind event which produced gusts as high as 86 mph.
High Wind, Guadalupe Mountains of Culberson County
- When
- February 23, 12:20 PM MST to 6:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
High winds across the Guadalupe Mountains began around noon and lasted until sunset. The highest gust of 71 mph occurred at 4:14 pm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, February 23, 20081 death · 6 injured · 4 events
- Cold in Illinois, February 23 to 25, 20081 death · 1 event
- Avalanche in Wyoming, February 23, 20082 injured · 1 event
- Winter Storm and Winter Weather in Colorado, February 23 to 26, 200816 events
- Winter Weather in Missouri, February 23 to 24, 200815 events
- High Wind in California, February 23 to 24, 200875 kt wind · 9 events
- High Wind in California, February 23, 200861 kt wind · 5 events
- Winter Storm in California, February 23 to 24, 20085 events
- Heavy Snow and High Wind in Nevada, February 23 to 24, 200862 kt wind · 5 events
- Winter Weather in Kansas, February 23 to 24, 20084 events
- Winter Weather in Utah, February 23 to 26, 20084 events
- Winter Weather in Illinois, February 23 to 24, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82238, 82239.